Alert archive / Vermont / Winter Storm Watches in 2021
Winter Storm Watch 2, NWS Burlington, VT
NWS Burlington, VT issued this winter storm watch at Jan 31, 2021, 3:54 AM EST for 4 counties in New York; 11 counties in Vermont. It took effect at Feb 1, 2021, 4:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 31, 2021, 3:54 AM EST (08:54 UTC)
- In effect from
- Feb 1, 2021, 4:00 PM EST
- Expired
- Jan 31, 2021, 3:37 PM EST
- In force
- Issued by
- NWS Burlington, VT
Counties Clinton County, NY, Essex County, NY, Franklin County, NY, St. Lawrence County, NY, Addison County, VT, Caledonia County, VT, Chittenden County, VT, Essex County, VT, Franklin County, VT, Grand Isle County, VT, Lamoille County, VT, Orange County, VT, Orleans County, VT, Rutland County, VT, Washington County, VT
The radar
The Burlington radar (KCXX), 11 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 8.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
220 WWUS41 KBTV 310854 WSWBTV URGENT - WINTER WEATHER MESSAGE National Weather Service Burlington VT 354 AM EST Sun Jan 31 2021 NYZ028>031-034-035-VTZ001>012-016>019-312300- /O.NEW.KBTV.WS.A.0002.210201T2100Z-210203T1200Z/ Eastern Clinton-Southeastern St. Lawrence-Southern Franklin- Western Clinton-Western Essex-Eastern Essex-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille- Caledonia-Washington-Western Addison-Orange-Western Rutland- Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison- Eastern Rutland- Including the cities of Plattsburgh, Star Lake, Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Port Henry, Ticonderoga, Alburgh, South Hero, St. Albans, Newport, Island Pond, Burlington, Johnson, Stowe, St. Johnsbury, Montpelier, Middlebury, Vergennes, Bradford, Randolph, Rutland, Springfield, White River Junction, Enosburg Falls, Richford, Underhill, Bristol, Ripton, East Wallingford, and Killington 354 AM EST Sun Jan 31 2021 ...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH WEDNESDAY MORNING... * WHAT...Moderate to briefly heavy snow possible. Total snow accumulations of 4 to 10 inches possible. * WHERE...All of northern and central Vermont along with much of northern New York, except the Saint Lawrence Valley. * WHEN...From late Monday afternoon through Wednesday morning. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commutes. * ADDITIONAL DETAILS...Highest snowfall totals will be on the eastern side of the Adirondacks in northern New York and in the Green Mountains in Vermont. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit http://weather.gov/btv/winter
1 follow-up statement
450 WWUS41 KBTV 312037 WSWBTV URGENT - WINTER WEATHER MESSAGE National Weather Service Burlington VT 337 PM EST Sun Jan 31 2021 NYZ031-034-VTZ012-019-011100- /O.UPG.KBTV.WS.A.0002.210201T2100Z-210203T1200Z/ /O.NEW.KBTV.WS.W.0003.210201T2100Z-210203T1200Z/ Western Clinton-Western Essex-Windsor-Eastern Rutland- Including the cities of Dannemora, Lake Placid, Springfield, White River Junction, East Wallingford, and Killington 337 PM EST Sun Jan 31 2021 ...WINTER STORM WARNING IN EFFECT FROM 4 PM MONDAY TO 7 AM EST WEDNESDAY... * WHAT...Heavy snow expected. Total snow accumulations of 8 to 13 inches. * WHERE...In Vermont, Windsor and Eastern Rutland Counties. In New York, Western Clinton and Western Essex Counties. * WHEN...From 4 PM Monday to 7 AM EST Wednesday. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions will impact the Tuesday commutes. * ADDITIONAL DETAILS...Heaviest snowfall will fall over Windsor and eastern Rutland Counties between 8 PM Monday and 7 AM Tuesday, after which snow will become lighter in intensity for the remainder of Tuesday. For western Clinton and wester Essex Counties in New York, heaviest snowfall is expected between 2 AM and 1 PM on Tuesday, but accumulating snowfall will persist through Wednesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Please allow extra time if travel is necessary. && $$ NYZ028>030-035-VTZ001>011-016>018-011100- /O.UPG.KBTV.WS.A.0002.210201T2100Z-210203T1200Z/ /O.NEW.KBTV.WW.Y.0004.210201T2100Z-210203T1200Z/ Eastern Clinton-Southeastern St. Lawrence-Southern Franklin- Eastern Essex-Grand Isle-Western Franklin-Orleans-Essex- Western Chittenden-Lamoille-Caledonia-Washington-Western Addison- Orange-Western Rutland-Eastern Franklin-Eastern Chittenden- Eastern Addison- Including the cities of Plattsburgh, Star Lake, Saranac Lake, Tupper Lake, Port Henry, Ticonderoga, Alburgh, South Hero, St. Albans, Newport, Island Pond, Burlington, Johnson, Stowe, St. Johnsbury, Montpelier, Middlebury, Vergennes, Bradford, Randolph, Rutland, Enosburg Falls, Richford, Underhill, Bristol, and Ripton 337 PM EST Sun Jan 31 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM MONDAY TO 7 AM EST WEDNESDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 7 inches with localized higher amounts in higher elevations. * WHERE...Northern and Central Vermont, as well as western Rutland County in southern Vermont. In New York, the western Champlain Valley along with portions of the northern Adirondacks. * WHEN...From 4 PM Monday to 7 AM EST Wednesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Tuesday commutes. * ADDITIONAL DETAILS...Snow will be heaviest in intensity generally between midnight Tuesday morning through early afternoon Tuesday, then become lighter through Wednesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Please allow extra time if travel is necessary. && $$ NYZ026-027-011100- /O.NEW.KBTV.WW.Y.0004.210201T2100Z-210203T1200Z/ Northern St. Lawrence-Northern Franklin- Including the cities of Massena and Malone 337 PM EST Sun Jan 31 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM MONDAY TO 7 AM EST WEDNESDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 7 inches. * WHERE...Northern St. Lawrence and Northern Franklin Counties in New York. * WHEN...From 4 PM Monday to 7 AM EST Wednesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Tuesday commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Please allow extra time if travel is necessary. && $$ For more information from the National Weather Service visit http://weather.gov/btv/winter
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this winter storm watch went out at Jan 31, 1:05 AM EST, 2 hours 49 minutes earlier.
Area forecast discussion, Jan 31, 1:05 AM EST, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Burlington VT 105 AM EST Sun Jan 31 2021 .SYNOPSIS... High pressure will continue across the region into Sunday with dry conditions and cool temperatures. A developing coastal system will produce more clouds and snow late Monday into Tuesday of this upcoming week. A light to moderate snowfall is expected at this time with temperatures rebounding to near seasonable levels. && .NEAR TERM /THROUGH MONDAY/... As of 105 AM EST Sunday...Just a quick update to lower the min temperatures from 0 to 20 below in the coldest spots as we have already realized min temps as low as -16 at SLK and -10 in the northeast kingdom under mainly clear skies and calm winds. Could be some tea kettle clouds near lake Champlain and a few over the mountain peaks, otherwise mainly clear. Monday/Monday Night...very quiet as 1030mb high pres remains anchored just to our north and deep dry layer is overhead. Expect a trrn driven temp fcst on Monday, as cool north winds drain down the SLV/CPV and produce slightly cooler high temps. Highs generally mid teens to lower 20s. Another chilly night expected on Monday Night, with cold high pres just to our north, but se winds and clouds increase from south to north aft 06z. Given dry llvls and clear skies early, expect temps to drop quickly with coldest values northern dacks into the nek of VT. Lows -10F to +5F, with some colder spots possible. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... As of 315 PM EST Saturday...Main focus for the short term is a snow storm that will impact the forecast area Monday night through Tuesday, although details are still very much being ironed out. The big picture will feature a sharpening and amplifying trough over the eastern U.S. as a loosely organized upper-level low moves over the Mid Atlantic. This will drive the development of several coastal lows off the Mid Atlantic/southern New England Coast. At this point, it's still not entirely clear which low will dominate, but it is clear that the presence of the multiple lows will favor a broader, less organized system than some of the other more compact coastal lows that we tend to see. The general model trend starting this morning was to shift the track of the coastal low(s) closer towards the New England Coast, which was a favorable shift for snow lovers in our area. However, as the 12Z suite of model data comes in, it's still clear that there is plenty of spread on low(s) track, which will make a big difference in impacts for our area given that we will be on the northwestern periphery of the storm. A track inside of Benchmark (40N 70W) would bring more snow to the North Country, while a track outside of Benchmark would keep the bulk of the impacts to our south and east. In terms of sensible weather, here's the latest thinking on how the event will play out. Initial wave of warm air advection driven snowfall will push into southern Vermont Monday night, spreading northward to central and northern VT and into the eastern Adirondacks through late morning into early afternoon on Tuesday. Thinking the best snowfall rates of the event will fall during a 4-6 hour window as the warm front moves through, where the best omega is collocated within the saturated dendritic growth zone. Once the warm front pushes through however, will likely see snowfall rates quickly diminish in the absence of any real forcing. By this point, much of the energy associated with the coastal system will transfer to yet another newly forming coastal low off the Gulf of Maine, leaving us too far west to get in on the better dynamics and moisture advection associated with the newly strengthening low. Lighter residual snow showers will last through Wednesday, especially over higher terrain. Initial snowfall estimates for Monday night through Tuesday are between 2 and 10 inches, with the lower amounts of the range forecast over the Saint Lawrence Valley and western Adirondacks, and the higher amounts of the range expected over higher terrain of southern and central VT. However, these snowfall amounts could easily change with just a subtle shift in low track, so please stay up to date with the latest forecast. && .LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... As of 315 PM EST Saturday...Active weather pattern will continue into the long term. Thursday will see some lingering snow showers, mainly over higher terrain, as the departing system moves to the Canadian Maritimes and then out to sea. A brief ridge of high pressure will build in later Thursday into Thursday night, which will allow for a brief dry period. From Friday onward, numerous low pressure systems will track through the eastern US/Canada, which will likely impact the North Country with some decent precipitation sometime between Friday and Sunday. Still too early to time individual features or go into precipitation type, especially given the large model spread, but initial look at storm track would favor lows tracking to our north and west, which would open the North Country up to the potential for some more messy rain/snow/mixed precipitation event(s). && .AVIATION /06Z SUNDAY THROUGH THURSDAY/... Through 06Z Monday...Mainly SKC to SCT and VFR through the period. The is a small chance of a few low clouds at KBTV to be in the 1500-2500 FT range 08-14z from lake Champlain and some low stratus at KMSS, otherwise only high clouds expected at all locations after 14z. Winds will generally be calm then around 5 knots or so during the daylight hours. Outlook... Monday: VFR. NO SIG WX. Monday Night: Mainly VFR, with local MVFR possible. Chance SN. Tuesday: Mainly MVFR and IFR, with local VFR possible. Likely SN. Tuesday Night: MVFR. Chance SN, Chance SHSN. Wednesday: MVFR. Chance SHSN. Wednesday Night: Mainly MVFR, with areas VFR possible. Slight chance SN. Thursday: MVFR. NO SIG WX. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Taber NEAR TERM...Kutikoff/Taber/Sisson SHORT TERM...Duell LONG TERM...Duell AVIATION...Sisson
Hazardous weather outlook, Jan 30, 2:39 PM EST, 13 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 239 PM EST Sat Jan 30 2021 NYZ026>031-034-035-087-VTZ001>012-016>019-311945- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 239 PM EST Sat Jan 30 2021 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Confidence is increasing that coastal low pressure will impact the North Country late Monday into Tuesday. Our current forecasts suggest a light to moderate snowfall is possible, especially from the eastern Adirondacks Mountains in northern New York into most of Vermont. Please listen to NOAA Weather Radio or your local media for the latest updates on this potential winter storm. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 3:37 PM EST | Winter Storm Warning | BTV | Clinton, Essex, Franklin, St. Lawrence | 72 hr |
| Jan 31, 3:37 PM EST | Winter Weather Advisory | BTV | Clinton, Essex, Franklin, St. Lawrence | 63 hr |
Nearby
Winter Storm Watches in Vermont, 2021Winter Storm Watches in New York, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.